Announcement

Collapse
No announcement yet.

Heavy Metals in Protein Powder and PMH of both DVT and PE

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Jordan Feigenbaum
    replied
    Originally posted by Cole View Post
    Is labdoor a reputable source for ranking protein quality? The kind I buy is on their top 5.
    No, not really. We would recommend a cGMP certified supplement at a minimum, with NSF, Informed Consent (or Sport), or similar.

    Leave a comment:


  • Cole
    replied
    Is labdoor a reputable source for ranking protein quality? The kind I buy is on their top 5.

    Leave a comment:


  • Austin Baraki
    replied
    Yes, I have seen this. Fortunately, creatine doesn't actually cause dehydration.

    Leave a comment:


  • wtrumble
    replied
    Originally posted by Austin Baraki View Post

    I am aware of no causal data here, nor am I aware of any possible mechanism by which creatine could precipitate a thrombosis. Case reports (i.e., anecdotes) of people being diagnosed with DVTs while happening to be on creatine is not sufficient.

    Again this is only a case study (or in this case a clinical communication to the editor) which doesn’t make it sufficient data, but it might be of interest that the authors suggest creatine use can lead to dehydration and “dehydration is a known precipitating factor for venous thromboembolism”

    https://www.amjmed.com/article/S0002...14)00345-3/pdf

    “Creatine is widely used by athletes to enhance sports per- formances and increase muscle mass without significant concern of adverse risk to health. However, creatine supplementation could cause water to be drawn into the muscles by the osmotic effect produced by an increase in intracellular creatine.1 This could lead to dehydration, especially in a hot environment, and cases of heat stroke have been reported among users.2 To prevent this, many creatine manufacturers advocate adequate hydration when taking creatine. Dehydration also is a known precipitating factor for venous thromboembolism.3 In the 2 cases described, the young men were active athletes who spon- taneously developed venous thromboembolism events that were temporally related to the use of creatine supplements. Having excluded other thrombophilic conditions, we contend that dehydration associated with creatine use is likely causal to these venous thromboembolism events. Dehydration can be particularly acute in our humid tropical climate. The additional, albeit small risk of venous thromboembolism associated with long-haul flights4 in the second case can further enhance the dehydrating effects of creatine.”

    If the discussion hedges too much on what could happenand we can just ignore it thenI’d like to know.

    Leave a comment:


  • wtrumble
    replied
    Originally posted by brettkeefer View Post
    Also if you look at that same site , optimum nutritions other flavors have great ratings.
    Yeah they rate other flavors 5 stars but then on the detailed view will rate them 3 stars for heavy metal contamination sometimes. I admit I didn’t check every single one. I’m probably being a little neurotic here but I found the warning in that nutrition guide alarming particularly with my history so I wanted to check with BBM

    Leave a comment:


  • wtrumble
    replied
    Originally posted by Austin Baraki View Post

    I am aware of no causal data here, nor am I aware of any possible mechanism by which creatine could precipitate a thrombosis. Case reports (i.e., anecdotes) of people being diagnosed with DVTs while happening to be on creatine is not sufficient.
    Thank you for the response again! I appreciate it.

    If I dig up the paper where it suggests a possible mechanism for you to consider/critique I’ll post it here.

    Leave a comment:


  • Austin Baraki
    replied
    Originally posted by wtrumble View Post
    Thanks for the response.

    Follow up question: are you aware of any research linking creatine use and DVTs/PEs? When I was in the hospital the hematologist showed me a couple white papers that matched my risk profile and history (family hx of DVT/PE, recently started heavy lifiting, and recently started taking creatine).
    I am aware of no causal data here, nor am I aware of any possible mechanism by which creatine could precipitate a thrombosis. Case reports (i.e., anecdotes) of people being diagnosed with DVTs while happening to be on creatine is not sufficient.

    Leave a comment:


  • Dotyl9h
    replied
    I was getting the ON stuff at Cosco but made the switch to BBM's offering. A bit pricey but the piece of mind knowing it's quality is worth it. So many of them out there it boggles the mind.

    Leave a comment:


  • wtrumble
    replied
    Thanks for the response.

    Follow up question: are you aware of any research linking creatine use and DVTs/PEs? When I was in the hospital the hematologist showed me a couple white papers that matched my risk profile and history (family hx of DVT/PE, recently started heavy lifiting, and recently started taking creatine).

    Leave a comment:


  • brettkeefer
    replied
    Also if you look at that same site , optimum nutritions other flavors have great ratings.

    Leave a comment:


  • brettkeefer
    replied
    On ON’s site it does say that they are cgmp certified. This is the whey I use as well so I wanted to double check.

    Leave a comment:


  • Jordan Feigenbaum
    replied
    Yea I think that given how competitive the supplement game is right now, making sure the supplement you purchase is cGMP certified at a minimum. If you compete in sports, it may be reasonable to look for a supplement that is additionally certified via the NSF or Informed For Sport (this is what we have).

    -Jordan

    Leave a comment:


  • Heavy Metals in Protein Powder and PMH of both DVT and PE

    I was scrolling through the nutrition guide on the USAW site and they had this to say about supplements and protein powders:

    "Contamination can occur...

    The health consequences are numerous. The consumption of these dangerous hidden drugs, such as designer steroids, has been a known cause of liver injury, stroke, kidney failure, and pulmonary embolism. The inclusion of stimulants in supplement products also has the potential for harmful effects. Some stimulants can cause increased blood pressure, irregular heart rhythm, stroke, or even death."

    And then I did a search for my favorite protein powder, ON's Double Rich Chocolate and found this site:
    http://staging-cleanlabelproject.kin...late-100-whey/

    They rate it a 3/5 and cite that they found heavy metals, antibiotics, and other substances in the powder.

    I do recall Jordan saying something about using NSF certified products and now that I look it up, I noticed ON is not on that list:
    https://www.nsfsport.com/certified-p...imum+nutrition

    I thought ON was generally ok though, not great, but ok.

    Should I be worried? Should I switch to a new protein? It's cheap and I like the flavor, but I actually have a family history of blood clots and PEs, and I developed a pretty bad PE myself just last year. I'm still on anticoagulation therapy because I have no known syndrome they don't know what caused it. I'm pretty young; I'm in my late 20s.

    I would appreciate any insight or suggestions
Working...
X